Submit Manuscript    >>    Login | Register

Meet the Expert Doctor

Enter your question here:

Browse Questions Answered by Our Experts (OR)
1 2 3 4 5 ...  >  >>
Answer:
Studies have shown association between acid reflux and PACs/atrial fibrillation, although the exact mechanisms are unclear. It may have to do with causing alterations in the nervous system that controls the heart rate and blood pressure. I think in your case, the stomach upset/acid reflux, is perhaps the likely culprit than the osteoporosis medications alone. The focus, in my opinion, should be in successfully combating the acid reflux/stomach upset symptoms. All the best!
Answer:
Thank you for this question. If there are no other causes for your low EF (such as heart artery blockages/prior heart attacks etc), it is likely that the long-standing afib is the likely reason behind your low EF. This is also called arrhythmia-induced cardiomyopathy. In this scenario, restoring and maintaining normal sinus rhythm, although easier said than done, can likely result in partial or complete recovery of your EF (it may take anywhere between 2-4 months to see an improvement, if any, in the EF). In my opinion, catheter ablation, along with a prolonged course (9-12 months) of an anti-rhythm medication such as amiodarone or dofetilide would be your best option. Given this scenario, I would highly recommend restoration and maintenance of normal sinus rhythm to give your heart a chance to see if the EF can recover. The goal of ablation here is not to get rid of anti-rhythm drugs but to improve/normalize heart function. Long-term success will depend of how enlarged the atria/upper chambers are as well as other factors but I would say that with 1-2 ablation procedures and 9-12 months of an anti-rhythm drug such as amiodarone or dofetilide, you have a good chance to get back and stay in sinus rhythm and potentially improve your heart function. Good luck!
Answer:
Thank you for your question. The success of approach through jugular or subclavian veins depends on what arrhythmia is being treated and which chamber it is coming from. I could only find one report of a stereotaxis guided ablation from the left subclavian and that was for treating an extra electrical pathway (accessory pathway) in the right side of the heart. I am also aware of a report that used stereotaxis for ablation of afib (pulmonary vein isolation) approaching through the femoral artery in groin through aorta and then into the left atrium that way. Best wishes!
Answer:
Thank you for this question. There is a lot of debate on how best to ablate long-standing afib but achieving durable pulmonary vein isolation still remains the cornerstone. I do not think you need to stop amiodarone prior to ablation. Although approaches vary, pulmonary veins are routinely isolated in all approaches. Beyond that, there are diverging practices. My approach would be to do pulmonary vein isolation, then do a 3D voltage map to assess amount of scarring in the atrium to see if there are potential areas that would need ablation, which can be a linear ablation (ablating a small area in a linear fashion) or focal ablation (ablating a particular spot). Following that, I will use escalating doses of a medication called isoproterenol (similar to adrenaline) to induce afib and look for potential triggers and ablate the triggers. Once completed, I will likely continue, along with blood thinners, amiodarone at a small dose (100-200 mg/day) for about 6-9 months to maintain normal sinus rhythm and allow favorable electrical remodeling of upper chambers of the heart. I believe it is important for your heart to get used to normal rhythm after being out of rhythm for 7 years. Also very important in the post-ablation period would be aggressive lifestyle and risk factor modification including weight loss (lose at least 10% of your body weight), testing for and treating sleep apnea if you have that issue and maintaining strict control of blood pressure and, if you have it, diabetes. I do not think LAA occlusion has any clinically significant negative impact on ejection fraction. Wish you the best!
Answer:
If you are a healthy young individual with normal left atrium, and paroxysmal atrial fibrillation, Cryoablation is a reasonable first step. The work by Dr. Jackman had been fascinating but studies have not provided convincing evidence that ablation of fat pads with ganglionic plexi increase success rates compared to pulmonary veins alone. We have seen significant vagal modification during cryoablation of right sided pulmonary veins without specifically targeting the ganglionic plexi. Whether it is cryoablation or radiofrequency ablation, isolation of the pulmonary veins is the first step that all electrophysiologists agree upon in the treatment of paroxysmal AF.
Answer:
Atrial fibrillation is a complex disease and requires individualized approach. It is unfortunate that despite 3 ablations you still get frequent AF episodes. It is possible to get better control of your AF with different antiarrhythmic therapy as there are several other medications available to treat your AF. The most important aspect of AF care is to ensure that your stroke risk is reduced with appropriate blood thinners based on your risk profile. If you do not tolerate metoprolol or verapamil, Av node ablation to prevent rapid heart rates may be an option to consider.
Answer:
This is a very good response considering your daily episodes of AF. There is clear evidence that regular aerobic exercises 20-30 minutes a day x 5 day a week, even modest weight loss, adequate control of BP and diabetes greatly improve the long term outcome of preventing AF. In case of PACs avoiding stimulants such as caffeine and alcohol should help. Small dose of betablockers may also reduce your PACs. High levels of adrenaline after intense exercise may precipitate premature beats. Exercising at 70% of predicted maximal heart rate would be reasonable alternative.
Answer:
PVCs and AF are different arrhythmias but both may respond to flecainide and metoprolol. It is possible that a higher dose of flecainide and metoprolol may suppress your PVCs and AF better. When we use pill in the pocket approach, the total dose of flecainide including your maintenace dose in 24 hrs should not exceed 300 mg. It is less likely that flecainide is causing your PVCs. If your daily PVC burden is high, then further discussion with your doctor about alternative options including catheter ablation may be considered.
No.of Questions Asked: 1123
No.of Questions Answered: 1096

Biosense Webster
event date
Disclaimer

1. JAFIB and the invited expert reserve the right to decline any question. The question declined will not appear in the list of questions asked.

2. The questions or advice from the expert can not be considered as alternatives to your clinician's advice. This discussion is only for educational/informational use. Your EP doctor is THE person to advice you on treatment and management of your condition.

Feedback : Your suggestion on this new initiative are much appreciated. Please write to the managing editor(editor@jafib.com) about your feedback on "Meet the Expert".

Ablation Specialist

View Ablation Specialists